Nonlinear water waves propagating in permeable structure

Kai Cheng Hu, Shih Chun Hsiao, Hwung Hweng Hwung

Research output: Chapter in Book/Report/Conference proceedingConference contribution

Abstract

This paper presents new numerical results based on two-dimensional depth-integrated model equations developed by Hu et al. (2008) for describing nonlinear water waves propagating in a permeable sub-aerial structure with an uneven impermeable topography. The water waves travelling into the porous media can be described by Darcy's formula (e.g. Parlange et al., 1984; Liu & Wen, 1997; Artiles & Kraenkel, 2007) with the assumption of negligible inertial force. However, as the inertial force becomes significant, more sophisticated models that include inertial force and turbulent effects are required (e.g. Hsiao et al., 2002, 2005; Cruz & Chen, 2007; Hu et al., 2008). To validate the applicability of the present approach, mathematic equations are termed as a new numerical model and also be well-validated by comparing the linear wave theory. The nonlinear property of the proposed equation is calibrated against the weakly nonlinear theory of Liu & Wen. Good agreement suggests that the present model equations can be applied to simulate nonlinear waves propagating into a porous structure. A set of simulations was performed to explore the fundamental behavior of inertial force. The effect of wave nonlinearity is also addressed.

Original languageEnglish
Title of host publicationThe Proceedings of the 19th (2009) International OFFSHORE AND POLAR ENGINEERING CONFERENCE
Pages958-965
Number of pages8
Publication statusPublished - 2009 Dec 1
Event19th (2009) International OFFSHORE AND POLAR ENGINEERING CONFERENCE - Osaka, Japan
Duration: 2009 Jun 212009 Jun 26

Publication series

NameProceedings of the International Offshore and Polar Engineering Conference
ISSN (Print)1098-6189
ISSN (Electronic)1555-1792

Other

Other19th (2009) International OFFSHORE AND POLAR ENGINEERING CONFERENCE
CountryJapan
CityOsaka
Period09-06-2109-06-26

Fingerprint

Water waves
Topography
Porous materials
Numerical models
Antennas

All Science Journal Classification (ASJC) codes

  • Energy Engineering and Power Technology
  • Ocean Engineering
  • Mechanical Engineering

Cite this

Hu, K. C., Hsiao, S. C., & Hwung, H. H. (2009). Nonlinear water waves propagating in permeable structure. In The Proceedings of the 19th (2009) International OFFSHORE AND POLAR ENGINEERING CONFERENCE (pp. 958-965). (Proceedings of the International Offshore and Polar Engineering Conference).
Hu, Kai Cheng ; Hsiao, Shih Chun ; Hwung, Hwung Hweng. / Nonlinear water waves propagating in permeable structure. The Proceedings of the 19th (2009) International OFFSHORE AND POLAR ENGINEERING CONFERENCE. 2009. pp. 958-965 (Proceedings of the International Offshore and Polar Engineering Conference).
@inproceedings{ba17739236ca4b519e64a502f3a990dc,
title = "Nonlinear water waves propagating in permeable structure",
abstract = "This paper presents new numerical results based on two-dimensional depth-integrated model equations developed by Hu et al. (2008) for describing nonlinear water waves propagating in a permeable sub-aerial structure with an uneven impermeable topography. The water waves travelling into the porous media can be described by Darcy's formula (e.g. Parlange et al., 1984; Liu & Wen, 1997; Artiles & Kraenkel, 2007) with the assumption of negligible inertial force. However, as the inertial force becomes significant, more sophisticated models that include inertial force and turbulent effects are required (e.g. Hsiao et al., 2002, 2005; Cruz & Chen, 2007; Hu et al., 2008). To validate the applicability of the present approach, mathematic equations are termed as a new numerical model and also be well-validated by comparing the linear wave theory. The nonlinear property of the proposed equation is calibrated against the weakly nonlinear theory of Liu & Wen. Good agreement suggests that the present model equations can be applied to simulate nonlinear waves propagating into a porous structure. A set of simulations was performed to explore the fundamental behavior of inertial force. The effect of wave nonlinearity is also addressed.",
author = "Hu, {Kai Cheng} and Hsiao, {Shih Chun} and Hwung, {Hwung Hweng}",
year = "2009",
month = "12",
day = "1",
language = "English",
isbn = "9781880653531",
series = "Proceedings of the International Offshore and Polar Engineering Conference",
pages = "958--965",
booktitle = "The Proceedings of the 19th (2009) International OFFSHORE AND POLAR ENGINEERING CONFERENCE",

}

Hu, KC, Hsiao, SC & Hwung, HH 2009, Nonlinear water waves propagating in permeable structure. in The Proceedings of the 19th (2009) International OFFSHORE AND POLAR ENGINEERING CONFERENCE. Proceedings of the International Offshore and Polar Engineering Conference, pp. 958-965, 19th (2009) International OFFSHORE AND POLAR ENGINEERING CONFERENCE, Osaka, Japan, 09-06-21.

Nonlinear water waves propagating in permeable structure. / Hu, Kai Cheng; Hsiao, Shih Chun; Hwung, Hwung Hweng.

The Proceedings of the 19th (2009) International OFFSHORE AND POLAR ENGINEERING CONFERENCE. 2009. p. 958-965 (Proceedings of the International Offshore and Polar Engineering Conference).

Research output: Chapter in Book/Report/Conference proceedingConference contribution

TY - GEN

T1 - Nonlinear water waves propagating in permeable structure

AU - Hu, Kai Cheng

AU - Hsiao, Shih Chun

AU - Hwung, Hwung Hweng

PY - 2009/12/1

Y1 - 2009/12/1

N2 - This paper presents new numerical results based on two-dimensional depth-integrated model equations developed by Hu et al. (2008) for describing nonlinear water waves propagating in a permeable sub-aerial structure with an uneven impermeable topography. The water waves travelling into the porous media can be described by Darcy's formula (e.g. Parlange et al., 1984; Liu & Wen, 1997; Artiles & Kraenkel, 2007) with the assumption of negligible inertial force. However, as the inertial force becomes significant, more sophisticated models that include inertial force and turbulent effects are required (e.g. Hsiao et al., 2002, 2005; Cruz & Chen, 2007; Hu et al., 2008). To validate the applicability of the present approach, mathematic equations are termed as a new numerical model and also be well-validated by comparing the linear wave theory. The nonlinear property of the proposed equation is calibrated against the weakly nonlinear theory of Liu & Wen. Good agreement suggests that the present model equations can be applied to simulate nonlinear waves propagating into a porous structure. A set of simulations was performed to explore the fundamental behavior of inertial force. The effect of wave nonlinearity is also addressed.

AB - This paper presents new numerical results based on two-dimensional depth-integrated model equations developed by Hu et al. (2008) for describing nonlinear water waves propagating in a permeable sub-aerial structure with an uneven impermeable topography. The water waves travelling into the porous media can be described by Darcy's formula (e.g. Parlange et al., 1984; Liu & Wen, 1997; Artiles & Kraenkel, 2007) with the assumption of negligible inertial force. However, as the inertial force becomes significant, more sophisticated models that include inertial force and turbulent effects are required (e.g. Hsiao et al., 2002, 2005; Cruz & Chen, 2007; Hu et al., 2008). To validate the applicability of the present approach, mathematic equations are termed as a new numerical model and also be well-validated by comparing the linear wave theory. The nonlinear property of the proposed equation is calibrated against the weakly nonlinear theory of Liu & Wen. Good agreement suggests that the present model equations can be applied to simulate nonlinear waves propagating into a porous structure. A set of simulations was performed to explore the fundamental behavior of inertial force. The effect of wave nonlinearity is also addressed.

UR - http://www.scopus.com/inward/record.url?scp=74549165650&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=74549165650&partnerID=8YFLogxK

M3 - Conference contribution

AN - SCOPUS:74549165650

SN - 9781880653531

T3 - Proceedings of the International Offshore and Polar Engineering Conference

SP - 958

EP - 965

BT - The Proceedings of the 19th (2009) International OFFSHORE AND POLAR ENGINEERING CONFERENCE

ER -

Hu KC, Hsiao SC, Hwung HH. Nonlinear water waves propagating in permeable structure. In The Proceedings of the 19th (2009) International OFFSHORE AND POLAR ENGINEERING CONFERENCE. 2009. p. 958-965. (Proceedings of the International Offshore and Polar Engineering Conference).